Kentucky, 2008

Hail and Damaging Wind in Kentucky, June 28, 2008

June 28, 2008 · NWS RLX · 2 events in 1 county or zone

Thunderstorms formed ahead of a cold front and moved through during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed ahead of a cold front and moved through during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 28, 6:31 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 28, 6:31 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
731 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A COLD FRONT MOVES THROUGH OVERNIGHT. AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL KEEP SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
GOING FOR SUNDAY AND MONDAY. HIGH PRESSURE MOVES ACROSS DURING MID
WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG OHIO RIVER INTO
EASTERN KENTUCKY WILL MOVE THROUGH MUCH OF CWA OVER THE NEXT 3-6
HOURS. WITH THE STRONG WINDS ALOFT...THERE IS GOOD POTENTIAL FOR
DAMAGING WIND GUSTS TIL 01Z-02Z.

AIRMASS WITH LOWER SURFACE DEWPOINTS MAKING ITS WAY INTO WESTERN
OHIO THIS EVENING. LEADING EDGE OF DRIER AIRMASS WILL MAKE ITS WAY
THROUGH THE CWA OVERNIGHT. RESIDUAL MOISTURE STAYS IN PLACE FOR
SUNDAY AFTER FROPA FOR LINGERING THUNDERSTORM ACTIVITY. COLDER
TEMPS ALOFT WILL BRING LIKLIHOOD FOR SMALL HAIL IN STRONGER STORMS
SUNDAY AFTERNOON.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
DIURNAL CONVECTION WILL BE WINDING DOWN OVERNIGHT SUNDAY...WITH
ENHANCING VORTICITY MOVING EAST OF THE AREA AS WELL. MODELS DEPICT
ANOTHER S/W ROTATING THROUGH SHARP H5 TROUGH MONDAY DURING THE AFTN
HOURS. WBZ LEVELS WILL BE A LIL LOWER MONDAY THAN ON SUNDAY...WITH
STEEPER LAPSE RATES. SO EXPECT HAIL THREAT TO CONTINUE WITH STRONGER
CELLS. MENTIONED SMALL HAIL AND GUSTY WINDS IN WX GRIDS DURING
AFTN/EVENING HRS ON MON. LEFT CHC POPS IN DURING THIS TIME AS
WELL. AFTN STORMS POSSIBLE ONCE AGAIN ON TUESDAY...MAINLY NORTH AS
TROUGH BEGINS TO LIFT OUT. ACCOUNTED FOR WITH SCHC POPS.

MET AND MAV HAVE TRENDED SIGNIFICANTLY COOLER ON MONDAY OWING TO
DEEPER TROUGH ON BOTH MODELS. NOT READY TO BITE ON YET...BUT DID
TREND DOWNWARD A FEW TICKS ON MINT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A
ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY
ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER
TROUGH OVER GREAT LAKES...WITH RIDGING BUILDING IN WESTERN CONUS.
THIS WOULD ESSENTIALLY KEEP SYSTEMS BRUSHING THE AREA...WITH HOWEVER
ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 6 TO INCLUDE LOW CHC
POPS FOR THE ENTIRE AREA. ANOTHER PORE POTENT S/W COULD AFFECT AREA
DAY 7...WITH SCHC POPS INSERTED AS A RESULT.

GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS. DID TWEAK DEWPOINTS
THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO
LOW.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
LINE OF THUNDERSTORMS ALONG OHIO RIVER INTO EASTERN KENTUCKY
MOVING E-SE AT 20-30 KTS. ECHO TOPS OVER FL400 IN STRONGER STORMS
BUT MOST AT OR BELOW FL350. SFC WINDS MAY GUST UP TO 50 KTS WITH
THUNDERSTORMS TIL 02Z...THEN GUSTS SHOULD TAPER DOWN TO 30-40
KTS OVERNIGHT. ALL CONVECTION SHOULD MOVE EAST OR DISSIPATE BETWEEN 07-09Z.

FOG IN MTN SITES EARLY SUNDAY MORNING WITH RESIDUAL MOISTURE IN
PLACE.

MORE SCATTERED THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON WITH
DAYTIME HEATING AND UPPER LEVEL LOW IN VICINITY...SOME STORMS MAY
CONTAIN SMALL HAIL AND GUSTS TO 40 KTS.

.AVIATION OUTLOOK /AFTER 00Z MON/...NO WIDESPREAD SIGNIFICANT
WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...JKF
SHORT TERM...TRM
LONG TERM...30
AVIATION...JKF
Hazardous weather outlook, Jun 28, 12:55 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SAT JUN 28 2008

OHZ066-067-075-076-083>086-WVZ009>011-291800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047-
291800-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS
AFTEERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 5:17 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT SAT JUN 28 2008

KYZ101>103-105-282300-
BOYD-CARTER-GREENUP-LAWRENCE-
617 PM EDT SAT JUN 28 2008

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN NORTHEAST KENTUCKY
BETWEEN 630 AND 8 PM...

NEAR 620 PM...SCATTERED THUNDERSTORMS WERE FORMING OVER NORTHERN
KENTUCKY...WEST OF OLIVE HILL AND CARTER CAVES STATE PARK.

THESE STORMS WILL BE MOVING THROUGH GREENUP...CARTER...BOYD...AND
LAWRENCE COUNTIES IN NORTHEAST KENTUCKY EARLY THIS EVENING.

BRIEF WIND GUSTS TO 50 MPH AND LOCALIZED DOWNPOURS ARE LIKELY WITH
THESE STORM.

A SEVERE THUNDERSTORM WATCH REMAINS POSTED. IF THESE STORMS PULSE TO
STRONGER LEVELS...BRIEF SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED.

BE READY TO SEEK SHELTER INDOORS QUICKLY.

22
Special weather statement, Jun 28, 5:38 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SAT JUN 28 2008

OHZ075-076-282330-
ATHENS-WASHINGTON-
638 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ATHENS AND WESTERN
WASHINGTON COUNTIES...

AT 636 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES EAST OF ATHENS...MOVING EAST AT
30 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BARTLETT AROUND 655 PM...FLEMING AROUND 710
PM...FLEMING AROUND 715 PM AND MARIETTA AROUND 730 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jun 28, 6:08 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 W WILKESVILLE         39.08N 82.36W
06/28/2008                   VINTON             OH   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN. POWER LINES DOWN.

&&

ABEAVERS
Special weather statement, Jun 28, 6:26 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
726 PM EDT SAT JUN 28 2008

KYZ101>103-OHZ086-087-WVZ005-290015-
BOYD-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE-
726 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS MOVING THROUGH CARTER AND GREENUP COUNTIES
IN KENTUCKY...AND LAWRENCE COUNTY IN OHIO...

NEAR 725 PM EDT...A CLUSTER OF THUNDERSTORMS WAS MOVING NORTHEAST
AROUND 35 MPH..THROUGH CARTER AND GRAYSON COUNTIES IN NORTHEAST
KENTUCKY...AND LAWRENCE COUNTY IN SOUTHERN OHIO.

BETWEEN 730 AND 830 PM...THESE STORMS WILL MOVE OUT OF GREENUP AND
CARTER COUNTIES...AND AFFECT BOYD COUNTY...PLUS LAWRENCE AND GALLIA
COUNTIES IN SOUTHERN OHIO. THIS WOULD INCLUDE SUCH TOWNS AS ASHLAND
AND IRONTON.

BRIEF WIND GUSTS TO 50 MPH...CONSIDERABLE LIGHTNING AND BRIEF
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

THOSE WINDS COULD CAUSE SOME TREE LIMBS TO SNAP...AND EVEN POWER
OUTAGES.  SEEK SHELTER INDOORS...IF LIGHTNING IS SEEN OR THUNDER IS
HEARD.

THE SEVERE THUNDERSTORM WATCH REMAINS POSTED. IF ANY CELL PULSES TO
A STRONGER LEVEL...A BRIEF SEVERE THUNDERSTORM WARNING WOULD BE
POSTED.

22
Local storm report, Jun 28, 6:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     CHESTER                 39.08N 81.92W
06/28/2008                   MEIGS              OH   DEPT OF HIGHWAYS

            TREES DOWN IN ROADS.

&&

ABEAVERS
Local storm report, Jun 28, 6:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     BELPRE                  39.28N 81.59W
06/28/2008                   WASHINGTON         OH   TRAINED SPOTTER

            TREE DOWN.

&&

ABEAVERS

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
June 28, 6:55 PM EST
Where
Boyd County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Insurance Company
Coordinates
38.470, -82.630

Trees fell onto power lines.

Hail, Boyd

When
June 28, 6:57 PM EST
Where
Boyd County, 0.16 mi SSW of Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
38.468, -82.631

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110966, 110967.